Hail, Rockbridge
- When
- July 31, 5:18 PM EST
- Where
- Rockbridge County, 5 mi NW of Natural Bridge
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.681, -79.615
A severe thunderstorm produced penny size hail in Rockbridge County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A severe thunderstorm produced penny size hail in Rockbridge County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 31, 1:47 PM EST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 247 PM EDT TUE JUL 31 2007 .SYNOPSIS... AN UPPER LEVEL RIDGE WILL BUILD EAST...FROM THE MIDWEST...INTO EARLY NEXT WEEK. SURFACE HIGH PRESSURE WILL BE SANDWICHED BETWEEN STATIONARY FRONTS NEAR THE MASON DIXON LINE AND SOUTH CAROLINA BY THIS WEEKEND. A COLD FRONT WILL WEAKEN AS IT APPROACHES THE MIDDLE ATLANTIC NEXT TUESDAY. && .NEAR TERM /THROUGH WEDNESDAY/... CONVECTION HAS FIRED UP ALONG THE RIDGES THIS AFTERNOON BUT REMAINS ISOLATED. SHORTWAVE ENERGY IS HELPING TO TRIGGER CONVECTION WITH LOW LEVELS VERY SOUPY. SOME SMALL AREAS OF HEAVY RAINFALL ARE OCCURRING BUT OVERALL DRY ATMOSPHERE ALOFT IS LIMITING TSTM GROWTH. TSTMS WILL DIMINISH THIS EVENING WITH LOSS OF HEATING AND AS SHORTWAVE DROPS SOUTH OF THE AREA. LOWER DWPTS FINALLY ADVECT INTO THE REGION ON WEDNESDAY...AND WITH BETTER SUBSIDENCE CAPPING IN THE MID-LEVELS THREAT OF TSTMS WILL BE LOWER. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... ONLY GRID EDITS TO THE SHORT TERM ENCOMPASSED TEMPERATURE AND DEWPOINT GRIDS. MAV MOS CAME IN WARMER ON THURSDAY THAN PREVIOUS RUNS...AND PUSHED LYH AND DAN CLOSER TO IT...AS IT TYPICALLY PERFORMS WELL THERE. WITH LITTLE IF ANY CLOUDS THURSDAY...WOULD FIGURE MAX MIXING WOULD OCCUR...SO THAT DEWPOINTS WOULD PROBABLY COME IN UNDER GUIDANCE BY AFTERNOON. CONSIDERING THE ARRIVAL OF THE DRIER AIR...ALSO LOWERED MIN T GRID A FEW DEGREES AT SITES WHICH RADIATE BEST...WHICH PLACED THEM AT OR SLIGHTLY BELOW GUIDANCE FOR THURSDAY NIGHT. && .LONG TERM /SATURDAY THROUGH TUESDAY/... NOT MANY CHANGES FROM YESTERDAYS LONG TERM EXPERIENCE. MOST NOTABLE FEATURE DURING THIS PERIOD IS A WEAKENING WEST TO EAST COLD FRONT...WHICH NEARS NEXT TUESDAY. COMPARING THE OPERATIONAL GFS TO ITS ENSEMBLES...AS USUAL THE OP GFS IS FASTER AND STRONGER WITH THIS BOUNDARY. THE ENSEMBLE MEAN HAS LITTLE IF ANY REFLECTION OF THIS BOUNDARY AT THE SURFACE. HOWEVER...CONSIDERING HOW WARM AND MOIST THE AIRMASS WILL BE...IT WILL NOT TAKE MUCH OF A NUDGE TO GET TSTORMS GOING. FOLLOWED HPC POPS FOR THIS DAY...HOWEVER...EMSEMBLE PROBABILITY OF .05 OF QPF OR GREATER DURING TUE IS BARELY 30 PERCENT...SO NOT EXPECTING ANYTHING WIDESPREAD ATTM. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... DENSE FOG OVER BLF/LWB WITH MVFR FOG AT LYH/DAN WILL IMPROVE TO VFR BY 13-15Z. SHORTWAVE MOVING SOUTH THROUGH THE CENTRAL APPALACHIANS THIS AFTERNOON WILL HELP TRIGGER ISOLATED TO SCATTERED CONVECTION OVER THE MOUNTAINS...WITH THE BEST COVERAGE EXPECTED IN THE NC MOUNTAINS. HAVE ADDED VCTS TO BLF FOR THE AFTERNOON AS THIS AREA WILL BE CLOSER TO THE BEST CHANCE. HAZY CONDITIONS EXPECTED DESPITE VFR SFC VSBYS AS AIRMASS BECOMES STAGNANT. LOOKING AT SIMILAR SITUATION TONIGHT WITH FOG FORMING IN RIVER VALLEYS...WITH LWB AGAIN DROPPING TO VLIFR PRIOR TO DAWN. HIGH PRESSSURE WILL BUILD OVER THE AREA INTO THE END OF THE WEEK...KEEPING MOST CONVECTION AT BAY. SO EXPECT VFR DURING MOST PERIODS...WITH FOG LATE AT NIGHT IN THE RIVER VALLEYS...LWB. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...JS SHORT TERM...KM LONG TERM...KM AVIATION...JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 503 AM EDT TUE JUL 31 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-010915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 503 AM EDT TUE JUL 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 531 PM EDT TUE JUL 31 2007 VAZ019-WVZ044-045-312230- MONROE WV-GREENBRIER WV-ALLEGHANY VA- 531 PM EDT TUE JUL 31 2007 AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF WHITE SULPHUR SPRINGS...OR ABOUT OVER GREENBRIER STATE FOREST...MOVING SOUTHWEST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...EARLEHURST AT 540 PM EDT...GLACE AT 550 PM EDT...ORGAN CAVE...RONCEVERTE AT 555 PM EDT...MONCOVE LAKE STATE PARK AT 610 PM EDT...HOLLYWOOD...PICKAWAY AT 625 PM EDT...GAP MILLS...UNION AT 630 PM EDT. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. IN ADDITION...RAINFALL TOTALS OF AROUND AN INCH IN A 30 MINUTE PERIOD WILL LIKELY CAUSE MINOR FLOODING OF DITCHES AND POOR DRAINAGE AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
The Roanoke radar (KFCX), 93 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48105.